Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 12, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 28, 2019, 4:29 AM EDT for Alger County, Michigan. It took effect at Aug 28, 2019, 9:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2019, 4:29 AM EDT (08:29 UTC)
- In effect from
- Aug 28, 2019, 9:00 AM EDT
- Expired
- Aug 28, 2019, 9:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
293 WHUS43 KMQT 280829 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 429 AM EDT Wed Aug 28 2019 MIZ006-290100- /O.NEW.KMQT.BH.S.0012.190828T1300Z-190829T0100Z/ Alger- 429 AM EDT Wed Aug 28 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 9 AM EDT this morning through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ RJC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:35 AM EDT, 54 minutes earlier.
Area forecast discussion, Aug 28, 3:35 AM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Marquette MI 335 AM EDT Wed Aug 28 2019 .SHORT TERM...(Today and tonight) Issued at 333 AM EDT WED AUG 28 2019 Water vapor satellite clearly indicates the the upper-level jet that's stretched around the long-wave trough continuing to sit over the Upper Midwest, with the core of the trough just north of Lake Superior and then extending southward overhead the U.P. As a secondary push of moisture and colder air aloft rotates through, deeper clouds can be seen on IR sat over the Arrowhead of MN and the western arm of Lake Superior, with the RAP analysis bringing the 850 mb 4 C isotherm to a line roughly from Isle Royale SW to the Apostles. This cool, cloudy, moist air will continue to slowly push eastward across Upper Michigan today. Still looks like it will be cold enough for a broken band of lake-effect rain showers over the far west and Keweenaw for much of the day, drying up after about 21z or so when low to mid level heights begin to rise again and 850 mb temps warm back up to about 6-7 C. These showers will continue past the Keweenaw and across eastern Lake Superior, and may spread eastward somewhat by midday into Baraga and Marquette Counties - mainly the northern half of the latter. Continued to hedge low on high temps with such thick cloud cover and cold air aloft, with highs in the upper 50s to low 60s across the board. It will still be breezy today as well, with enough mixing to tap into some 25-30 mph gusts mid- morning through afternoon (and up to 35 mph over the Keweenaw). Things change quickly this evening, however. As the next "kicker" short wave drops quickly through the Canadian Prairies, the trough overhead lifts out. This means the mid levels dry out, clouds clear from west to east an hour or two either side of sunset, and winds quickly quiet down to just 5 mph or so by dark (on land, at least). Low temps tonight are a bit of a question: the rapid clearing could allow for decoupling and a colder NBM-like solution. Or, there could be just enough wind to prevent that from happening. Will also see clouds associated with that next kicker short wave move in to the west before sunrise, which would halt cooling. Ultimately, went with a blend slightly warmer than the NBM, but then hedged a degree or two warmer west and a degree or two cooler east where it will stay clear until sunrise. As that wave pushes closer, will see showers move into the far west by about dawn. NAM and GFS both show strong isentropic lift in the 500-700 mb layer and a couple hundred J/kg of lake-based instability, so went somewhat aggressive with POPs over the lake and Isle Royale late tonight, despite limited moisture. .LONG TERM...(Wednesday night through Tuesday) Issued at 451 PM EDT TUE AUG 27 2019 Incoming shortwave on Thursday will allow for another round of showers and thunderstorms to move through the forecast area. Currently, could see another marginally strong to perhaps severe weather afternoon given the strong shear associated with an upper jet nosing in. The limiting factor could be instability, as it looks to be fairly marginal at this time. Stay tuned to future forecasts. Surface high pressure moving into the region for the end of the week into the weekend will likely keep the area dry until early next week. On the backside, looks like the Upper Great Lakes region will once again be sitting on the periphery of an upper ridge centered over the SW U.S. early next week, keeping the area unsettled. Shower and thunderstorm chances reappear late Monday into Tuesday as a result. Seasonable temperatures will prevail through the forecast period, with the warmest day looking to occur on Thursday, and perhaps again next Tuesday. Highs in the 60s and 70s will dominate, with 40s and 50s for lows (some 30s very possible in the typically-cooler interior locations.) && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 125 AM EDT WED AUG 28 2019 Widely scattered showers and MVFR ceilings are on tap for the early part of the forecast as another disturbance moves through the area. Winds will increase and will become quite gusty at times at KIWD and KCMX, but not quite as gusty at KSAW. The chances for precipitation decreases as the day progresses and will end in the afternoon hours while ceilings improve to VFR. Winds will stay up longer at KCMX due to local terrain influences on westerly winds, but should quiet down by the end of the forecast period. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 333 AM EDT WED AUG 28 2019 Marginal gale force gusts expected to continue over the western arm through midday today. These stronger winds spread across the eastern lake by this afternoon, but with the low pressure system responsible continuing to move away, gales are not expected outside of the areas that remain in a warning. SW winds relax below 20 knots by around midnight across the lake, but then quickly pick back up to 25-30 knots on the western arm pre-dawn Thursday ahead of the next cold front. Winds become W then NW behind the front and increase on the eastern arm Thursday evening. It's a quick hit though; winds clam back below 20 knots across the lake midday Friday. They then drop further to around 10 knots by Saturday morning and stay there through the weekend with high pressure in control. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... Gale Warning until noon EDT /11 AM CDT/ today for LSZ162-263-264. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...lg AVIATION...RJT MARINE...RJC
Hazardous weather outlook, Aug 27, 4:58 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 458 PM EDT Tue Aug 27 2019 MIZ001>007-009>014-084-085-282100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 458 PM EDT Tue Aug 27 2019 /358 PM CDT Tue Aug 27 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight A few strong to severe thunderstorms are possible into this evening across central to eastern portions of Upper Michigan. Stronger storms will be capable of producing small hail, and it is not out of the question that a few locations could see isolated damaging winds. There is a high risk of rip currents into this evening across the Lake Michigan beaches of Schoolcraft County. See the beach hazards statement for further details. Some minor lakeshore flooding and beach erosion will be possible along the western shore of Upper Michigan from Gogebic to Keweenaw Counties through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some minor lakeshore flooding and beach erosion will be possible Wednesday along the western shore of Upper Michigan from Gogebic to Keweenaw Counties. A moderate to high swim risk is expected across Alger County on Wednesday, especially around and east of Munising. Thunderstorms will again be possible across Upper Michigan on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-282100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 458 PM EDT Tue Aug 27 2019 /358 PM CDT Tue Aug 27 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Gales are expected tonight over western Lake Superior. See the latest open lake forecast and marine weather message for further details. Thunderstorms across the east half of Lake Superior this evening will be capable of producing strong outflow winds, small hail, and waterspouts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gales are expected over western Lake Superior through Wednesday afternoon. See the latest open lake forecast and marine weather message for further details. Thunderstorms will again be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-282100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 458 PM EDT Tue Aug 27 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Strong to severe thunderstorms may contain strong outflow winds and small hail this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will again be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. Ritzman/lg
In the hours before
Local storm report, Aug 27, 10:42 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1042 PM EDT TUE AUG 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM NON-TSTM WND GST 1 SSE PEQUAMING 46.84N 88.38W
08/27/2019 M43 MPH BARAGA MI MESONET
MESONET STATION EW2255 LANSE.
&&The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:24 PM EDT | Special Weather Statement | MQT | Marquette | 36 min |
| Aug 27, 8:29 PM EDT | Special Marine Warning | MQT | 31 min | |
| Aug 27, 8:42 PM EDT | Special Weather Statement | MQT | Alger | 48 min |
| Aug 27, 8:52 PM EDT | Special Marine Warning | MQT | 38 min | |
| Aug 27, 9:24 PM EDT | Special Marine Warning | MQT | 51 min | |
| Aug 27, 9:48 PM EDT | Special Weather Statement | MQT | Schoolcraft | 27 min |
| Aug 27, 10:12 PM EDT | Special Weather Statement | MQT | Schoolcraft | 33 min |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.